Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Post menopausal women who take PPIs have higher hip fracture risk

  • Comment

Post-menopausal women who take common indigestion drugs are 35% more likely to suffer a hip fracture, research suggests.

Proton pump inhibitors (PPIs) are prescribed for severe or recurring indigestion or peptic ulcers and work by blocking the actions of proteins called proton pumps, which are partly responsible for producing stomach acid.

The two most commonly used PPIs for treating peptic ulcers in the UK are lansoprazole and omeprazole, while PPIs also help with symptoms of heartburn and acid reflux.

Although mild side-effects are already known - including headache, nausea, abdominal pain and skin rashes - the new study found “compelling evidence” that women could be put at risk of fractures after the menopause.

One theory is that PPIs interfere with the way the body absorbs calcium.

The study, published online in the British Medical Journal (BMJ), examined data for just under 80,000 post-menopausal women.

Compared with non-users, the risk of hip fracture among women who regularly used PPIs for at least two years was 35% higher.

A longer use of PPIs was linked with an increasing risk.

The finding held true even when factors likely to influence the result, such as how much exercise women did or their calcium intake, were taken into account.

However the researchers said the risk seems to be mostly confined to women with a history of smoking or who are current smokers.

The team, from Massachusetts General Hospital, concluded: “In summary, regular use of PPI was associated with increased risk of hip fracture among post-menopausal women, with the strongest risk observed in individuals with the longest duration of use or with a history of smoking.”

The risk of hip fracture did, however, return to a normal level two years after patients stopped taking PPIs.

Indigestion is a common problem and NHS estimates are that up to 41% of the population will experience it at some point.

In May 2010, the Food and Drug Administration (FDA) in the US issued a warning about hip fractures and taking PPIs, but concluded that more data was needed.

In the latest study, the experts found 6.7% of the women were regularly using a PPI in 2000, rising to 18.9% in 2008.

This could pose an increased risk of fractures associated with PPIs in the coming years, they said.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs